Using Antibody-Drug Conjugates in Later-Line HER2+ Gastric Cancer
John L. Marshall, MD, discusses of the adverse event profile of fam-trastuzumab deruxtecan-nxki in patients with locally advanced or metastatic HER2-positive gastric cancer.
John L. Marshall, MD, professor of medical oncology, chief of hematology-oncology, and director of the Otto J Ruesch Center for the Cure of Gastrointestinal Cancers at Lombardi Comprehensive Cancer Center at Georgetown University, discusses of the adverse event (AE) profile of fam-trastuzumab deruxtecan-nxki (Enhertu) in patients with locally advanced or metastatic HER2-positive gastric cancer.
Trastuzumab deruxtecan has shown efficacy in patients with HER2-positive breast cancer, and the DESTINY-Gastric01 study (NCT03329690) demonstrated its efficacy in patients with pretreated HER2-positive gastric and colorectal cancers as well. However, AEs were noted in the trial, such as some that are characteristic of chemotherapy, Marshall says. These AEs included myelosuppression, nausea, and diarrhea. The most common grade 3 or higher AE was neutropenia at 51% in the trastuzumab deruxtecan group versus 24% of those receiving physician’s choice of therapy.
An uncommon but significant treatment-related AE observed in the trial was interstitial lung disease, which was reported in 12 out of 125 patients (10%) treated with trastuzumab deruxtecan, with a median time to first onset of 84.5 days (range, 36 to 638). There were 9 cases of grade 1 or 2 interstitial lung disease and 3 cases of grade 3 or 4. Eight cases were resolved or were resolving at the time of analysis. In the DESTINY-Breast01 trial, (NCT03248492), 2 fatalities were associated with interstitial lung disease.
Marshall says physicians should monitor lung scans for asymptomatic signs of interstitial lung disease in all patients receiving trastuzumab deruxtecan since this can be a progressive toxicity.
0:08 | It's working quite well, in HER2-positive gastrointestinal cancers, both gastric [and] colorectal; we already knew it was working in breast cancer. But it is a drug that has some [AEs]. It is chemotherapy, and so you get chemotherapy kinds of [AEs]: myelosuppression, nausea, diarrhea, that you can see with chemotherapy, but it has an unusual [AE] that we have to be aware of, and this is interstitial lung disease or pulmonary fibrosis. And we're seeing this more with immuno-type therapies. But this one's a little different. It actually occurs in as many as 10% of patients in some level.
So you might come across it in a scan, an asymptomatic pattern on the lungs, for example, when the patient's not having shortness of breath or cough, but the reason we need to understand this is [because] this can become a more progressive toxicity, and some fatalities have been reported. So as we think about targeted therapies, this does have some of those elements, but it also has the elements of chemotherapy, and this interstitial lung disease, which we must be aware of and must monitor for in all of our patients.